Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 376, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Nov 23, 2004, 9:24 PM CST for Prentiss County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2004, 9:24 PM CST (03:24 UTC)
- Expired
- Nov 23, 2004, 9:45 PM CST
- In force
- 21 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Prentiss County, MS
The radar
The Columbus AFB radar (KGWX), 80 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 23, 6:35 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 240324
SVRMEG
MSC117-240345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
924 PM CST TUE NOV 23 2004
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PRENTISS COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 945 PM CST
* AT 924 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS FROM BOONEVILLE TO 9 MILES SOUTH OF
BOONEVILLE...MOVING NORTHEAST AT 40 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 945 PM CST INCLUDE...
THRASHERS...
BURTON...
.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.
.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3452 8854 3452 8859 3453 8861 3458 8861
3475 8867 3475 8834 3474 8832 3461 8833
3452 8850
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 4:02 PM CST, 5 hours 22 minutes earlier.
Area forecast discussion, Nov 23, 4:02 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 402 PM CST TUE NOV 23 2004 .DISCUSSION... A POTENT UPPER LEVEL TROUGH OVER WEST TEXAS THIS AFTERNOON WILL CONTINUE TO MOVE EAST NORTHEAST ACROSS THE MISSISSIPPI VALLEY TONIGHT. A STRONG 130 KT UPPER LEVEL JET STREAK WILL CONTINUE TO MOVE THROUGH THE BASE OF THE TROUGH AND EJECT NORTHEASTWARD TOWARDS THE MID SOUTH LATER TONIGHT. AS THIS STRONG UPPER JET STREAK EJECTS OUT OF THE BASE OF THE TROUGH...THE UPPER TROUGH WILL BECOME NEGATIVELY TILTED...HELPING TO ENHANCE DIFFLUENCE ALOFT. THE REGION WILL ALSO BECOME CO-LOCATED BENEATH THE LEFT EXIT REGION OF THIS JET STREAK. THIS SHOULD ENHANCE LARGE SCALE ASCENT ACROSS THE AREA. THE STRONG UPPER SYSTEM HAS ALSO INDUCED A SURFACE LOW OVER THE ARKLATEX REGION THIS AFTERNOON. THIS SURFACE LOW WILL CONTINUE TO DEEPEN AS IT MOVES NORTHEAST ACROSS ARKANSAS INTO SOUTHEAST MISSOURI LATER TONIGHT. AS THIS LOW MOVES NORTHEAST IT WILL HELP TO DRAW A WARM FRONT STRETCHED ACROSS NORTH-CENTRAL MISSISSIPPI THIS AFTERNOON NORTHWARD ACROSS THE MID SOUTH. THIS FRONT MAY ACT TO FOCUS CONVECTION LATER THIS EVENING ACROSS PORTIONS OF THE MID SOUTH. WIND FIELDS THROUGHOUT THE ATMOSPHERE WILL CONTINUE TO STRENGTHEN THIS EVENING AS WELL. THE NOSE OF A 65 KT. LOW LEVEL JET WILL ALSO MOVE NORTH INTO THE AREA TONIGHT...HELPING TO SUPPORT CONVECTION. SIGNIFICANT SHEAR WILL BE PRESENT TONIGHT TO ALLOW ANY THUNDERSTORMS THAT DEVELOP TO BECOME SEVERE...WITH DAMAGING WINDS AND ISOLATED TORNADOES THE MOST LIKELY MODE OF SEVERE CONVECTION. ON WEDNESDAY...THE LOW PRESSURE SYSTEM WILL CONTINUE TO LIFT NORTHEAST AND WILL HELP TO DRAG A COLD FRONT SOUTHEAST THROUGH THE AREA BY LATER IN THE AFTERNOON AND EVENING. IN THE UPPER LEVELS... THE STRONG JET STREAK FROM TUESDAY NIGHT WILL ROTATE THROUGH THE AREA...HELPING TO DRY SLOT MOST OF THE REGION. THE AREA WILL REMAIN ENTRENCHED IN THE WARM SECTOR THROUGH THE DAY...AND WITH CONTINUED SIGNIFICANT WIND SHEAR IN PLACE...ANY STORMS THAT CAN FORM ALONG THE FRONT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. CONVECTION SHOULD REMAIN MORE SCATTERED IN NATURE AS COMPARED TO TONIGHT. ONCE THE COLD FRONT MOVES THROUGH...MUCH COLDER AIR WILL SPILL INTO THE REGION FROM THE NORTHWEST. SKIES WILL REMAIN CLOUDY WEDNESDAY NIGHT...BUT WILL BEGIN TO CLEAR BY THURSDAY MORNING. THANKSGIVING DAY WILL FEATURE PARTLY CLOUDY SKIES AND TEMPERATURES STRUGGLING TO GET OUT OF THE 40S. THE FIRST FREEZE WILL BE POSSIBLE ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY MORNING. THE NEXT COLD FRONT WILL APPROACH ON FRIDAY NIGHT INTO SATURDAY... BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA. DRY WEATHER WILL COME BACK FOR SUNDAY...WITH ANOTHER STORM SYSTEM BRINGING RENEWED CHANCES FOR SHOWERS ON MONDAY AND MONDAY NIGHT. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && JLH
Hazardous weather outlook, Nov 23, 8:15 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 815 PM CST TUE NOV 23 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-241200- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 815 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A TORNADO WATCH IS IN EFFECT UNTIL 2AM FOR MOST OF NORTH MISSISSIPPI. A FLOOD WATCH IS IN EFFECT FOR ALL OF THE MID SOUTH TONIGHT. A LOW PRESSURE SYSTEM OVER NORTHEAST TEXAS WILL MOVE NORTHEASTWARD ACROSS ARKANSAS AND THE MID SOUTH TONIGHT. A WARM FRONT WILL MOVE NORTHWARD ACROSS THE MIDSOUTH AND BRING WARM AND VERY HUMID AIR INTO THE REGION. WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL OCCUR ALONG WITH THE POSSIBILITY OF SOME OF THE STORMS BECOMING SEVERE. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER SOUTHWESTERN PORTIONS OF THE MIDSOUTH...ROUGHLY FROM LEE COUNTY ARKANSAS TO CALHOUN COUNTY MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REST OF THE MIDSOUTH. THE FIRST THREAT OF SEVERE WEATHER WILL BE THE POSSIBLE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...PRIMARILY OVER THE MODERATE RISK AREA... THIS EVENING. THESE SUPERCELLS WILL BE CAPABLE OF PRODUCING TORNADOES AND LARGE HAIL. THE SECOND THREAT WILL OCCUR AFTER MIDNIGHT...AS A SQUALL LINE IS EXPECTED TO MOVE ACROSS THE MIDSOUTH. THE LINE OF THUNDERSTORMS IS EXPECTED TO ENTER EASTERN ARKANSAS AROUND MIDNIGHT...MOVING ACROSS THE MEMPHIS METROPOLITAN AREA AROUND 2 AM...AND EXITING THE MIDSOUTH AROUND 6 AM. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND ISOLATED TORNADOES. HEAVY RAIN IS POSSIBLE IN THUNDERSTORMS WITH LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL MOVE INTO THE MIDSOUTH WEDNESDAY AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT DURING THIS TIME PERIOD. SOME OF THESE STORMS COULD BECOME SEVERE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE REGION. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM THESE STORMS...WITH ISOLATED TORNADOES POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED FOR THURSDAY THROUGH MONDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT...AND MAY BE NEEDED AGAIN ON WEDNESDAY.
In the hours before
Local storm report, Nov 23, 7:53 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
753 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 11 NNE BRUCE 34.14N 89.27W
11/23/2004 0.88 INCH CALHOUN MS BROADCAST MEDIA
&&
ACSpecial weather statement, Nov 23, 8:28 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 828 PM CST TUE NOV 23 2004 MSZ023-240245- CHICKASAW MS- 828 PM CST TUE NOV 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CHICKASAW COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTHWEST OF HOULKA TO 11 MILES SOUTHWEST OF PYLAND AT 828 PM CST...MOVING EAST AT 50 MPH. STRONG WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE AS THESE STORMS MOVE THROUGH THE COUNTY. THIS LINE OF STORMS IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN CHICKASAW COUNTY...INCLUDING THE CITIES OF HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Nov 23, 8:44 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 11 NNE BRUCE 34.14N 89.27W
11/23/2004 0.88 INCH CALHOUN MS BROADCAST MEDIA
0818 PM HAIL TOCCOPOLA 34.26N 89.23W
11/23/2004 0.88 INCH PONTOTOC MS LAW ENFORCEMENT
&&
ACSpecial weather statement, Nov 23, 9:10 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 910 PM CST TUE NOV 23 2004 MSZ024-240330- MONROE MS- 910 PM CST TUE NOV 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MONROE COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM SMITHVILLE TO 7 MILES SOUTH OF PRAIRIE AT 910 PM CST...MOVING EAST AT 50 MPH. THIS LINE OF STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH AND COULD POSSIBLY BECOME SEVERE. PEOPLE IN MONROE COUNTY...INCLUDING THE CITIES OF ABERDEEN...AMORY AND NETTLETON...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Nov 23, 9:17 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
917 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 11 NNE BRUCE 34.14N 89.27W
11/23/2004 0.88 INCH CALHOUN MS BROADCAST MEDIA
0818 PM HAIL TOCCOPOLA 34.26N 89.23W
11/23/2004 0.88 INCH PONTOTOC MS LAW ENFORCEMENT
0900 PM TSTM WND DMG TUPELO 34.26N 88.73W
11/23/2004 LEE MS LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN THE CITY OF TUPELO
&&
ACThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 6:36 PM CST | Tornado Warning | MEG | Yalobusha | 24 min |
| Nov 23, 7:00 PM CST | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 30 min |
| Nov 23, 7:28 PM CST | Flash Flood Warning | MEG | Yalobusha | 2 hr |
| Nov 23, 7:43 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Pontotoc | 32 min |
| Nov 23, 7:46 PM CST | Flash Flood Warning | MEG | Tallahatchie | 119 min |
| Nov 23, 8:03 PM CST | Tornado Warning | MEG | Calhoun, Lafayette | 27 min |
| Nov 23, 8:16 PM CST | Severe Thunderstorm Warning | MEG | Pontotoc | 29 min |
| Nov 23, 8:46 PM CST | Severe Thunderstorm Warning | MEG | Lee | 29 min |
| Nov 23, 8:52 PM CST | Flash Flood Warning | MEG | Pontotoc, Union | 113 min |
| Nov 23, 11:30 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 30 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.